Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 20, 2017, 4:55 PM EDT for Rockingham County, Shenandoah County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 4:55 PM EDT (20:55 UTC)
- Expired
- Apr 20, 2017, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, VA, Shenandoah County, VA
The radar
The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:55 PM EDT | HAIL 1 | 3 Nne Timberville, VA | QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WUUS51 KLWX 202055
SVRLWX
VAC165-171-202130-
/O.NEW.KLWX.SV.W.0039.170420T2055Z-170420T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
455 PM EDT THU APR 20 2017
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Shenandoah County in northwestern Virginia...
Northeastern Rockingham County in western Virginia...
* Until 530 PM EDT
* At 455 PM EDT, a severe thunderstorm was located over Timberville,
or 16 miles north of Harrisonburg, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Timberville, Mount Jackson, New Market, Shenandoah Caverns,
Forestville and Quicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3863 7880 3871 7881 3873 7865 3866 7861
3860 7866
TIME...MOT...LOC 2055Z 266DEG 10KT 3867 7877
HAIL...1.00IN
WIND...60MPH
$$
ads2 follow-up statements
245
WWUS51 KLWX 202113
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
513 PM EDT THU APR 20 2017
VAC165-171-202130-
/O.CON.KLWX.SV.W.0039.000000T0000Z-170420T2130Z/
Shenandoah VA-Rockingham VA-
513 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL SHENANDOAH AND EAST CENTRAL ROCKINGHAM COUNTIES...
At 511 PM EDT, a severe thunderstorm was located near Mount Jackson,
or 16 miles southwest of Woodstock, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Dime sized hail reported by a trained
spotter near Timberville.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Timberville, Mount Jackson, New Market, Shenandoah Caverns,
Forestville and Quicksburg.
LAT...LON 3863 7880 3871 7875 3873 7865 3866 7861
3860 7866
TIME...MOT...LOC 2111Z 268DEG 12KT 3867 7868
HAIL...<.75IN
WIND...60MPH
$$
ADS312
WWUS51 KLWX 202122
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
522 PM EDT THU APR 20 2017
VAC165-171-202131-
/O.EXP.KLWX.SV.W.0039.000000T0000Z-170420T2130Z/
Shenandoah VA-Rockingham VA-
522 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHENANDOAH AND
EAST CENTRAL ROCKINGHAM COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will
be allowed to expire. However heavy rain is still possible with
this thunderstorm.
LAT...LON 3863 7880 3871 7875 3873 7865 3866 7861
3860 7866
TIME...MOT...LOC 2121Z 266DEG 10KT 3867 7866
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:48 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 20, 2:48 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 248 PM EDT Thu Apr 20 2017 .SYNOPSIS... High pressure off the coast will move further east today. A cold front will drop into the Mid Atlantic Friday. Weak high pressure builds over the area Friday night before low pressure impacts the area Saturday night and Sunday. && .NEAR TERM /THROUGH TONIGHT/... A few showers have been developing over the past hour or two across the higher terrain...though, they are currently struggling to sustain themselves long enough to become thunderstorms as parcel accelerations remain rather weak. That should change over the next hour or two...as instability continues to increase over that area. Once scattered thunderstorms develop, they will gradually push east through the afternoon into the evening. CAPE/shear parameter space supports general thunderstorms (e.g., MLCAPE ~600-1000 J/kg...0-6 km EBS ~20-30 kts)...with perhaps a very brief and localized pulse-type strong thunderstorm. The best instability will be across the higher terrain...with much less expected east of the Blue Ridge. The higher shear totals (~30 kts by late afternoon) are mainly focused to our north across PA...but could slip into the northern tier of counties near the Mason-Dixon line by early evening. While still low probability, this area is the most likely to experience a stronger thunderstorm...if the activity in PA/WV can move into this area. Any thunderstorms should weaken shortly after sunset as instability wanes with the loss of daytime heating. While low confidence, there could also be some patchy fog tonight...particularly where it rains this afternoon/evening. Overnight lows near 60F. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Cold front will push through the area Friday. Still some uncertainty with regards to timing...which will have a large impact on sensible weather across the area. Thunderstorms are expected along/ahead of the front. A few of these storms could become marginally severe...as instability increases compared to today (e.g., MLCAPE ~1000-1400 J/kg). Latest SPC Day 2 Marginal Severe risk was shifted further north into our area...which makes sense considering the timing uncertainty of the frontal passage and thus how much destabilization can occur. While slightly better than today...strong wind field remains to the north of the area...which results in only marginally favorable shear profiles for storm organization. Front will stall to our south late Friday into Saturday, leaving us with extensive cloud cover as we remain in the cool sector. Low pressure will approach the area from the SW during the day Saturday...allowing for overrunning precipitation to develop over the area during the afternoon and through the overnight. Uncertainty remains in regards to how far north the greatest QPF sets up...latest trends in the guidance continue to push the highest totals south...keeping them over central VA. 1-2 inches of rain are possible across central VA...with generally less than an inch expected north of I-66. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Low pressure at the surface will likely sink south of the area Sunday as the upper level low forcing it becomes cutoff from the westerlies. The low may meander off the coast for a couple days with high pressure building to the north. This would result in a cool and dreary pattern into the first half of next week. By the middle of next week, the low should move away and high pressure rebuilds to the southeast of the area, resulting in southwesterly flow and a marked increase in temperatures. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR expected at all sites through much of the today. Scattered thunderstorms are possible this afternoon into the early evening...with brief flight restrictions and gusty winds possible. There could be some patchy fog around tonight...though confidence is rather low at this time. Thunderstorms with gusty winds are possible Friday...with flight restrictions possible in any stronger thunderstorms...VFR expected outside of thunderstorm activity. Low clouds and periods of rain could impact the terminals Saturday afternoon through Sunday morning...with sub-VFR possible. Sub-VFR likely in low clouds/onshore flow (generally northeasterly around 10 knots) Sunday into Monday. && .MARINE... While gradient winds are expected to remain below SCA values today/tonight, scattered thunderstorms are possible this afternoon into early evening (especially over the Upper/Middle Tidal Potomac). Brief/localized gusty winds are possible in the strongest thunderstorms...with a chance for a few Special Marine Warnings. Rain is expected for the waters Saturday. Generally sub-SCA conditions expected Saturday night and Sunday. SCA conditions possible Monday with increasing northeasterly flow. Northeasterly flow between high pressure to the north and low pressure to the south may push gusts into Small Craft Advisory territory early next week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...DFH AVIATION...MSE/DFH MARINE...MSE/DFH
Hazardous weather outlook, Apr 20, 7:47 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 747 AM EDT Thu Apr 20 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 747 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-211200- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 747 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:05 PM EDT | Special Marine Warning | LWX | 85 min | |
| Apr 20, 7:18 PM EDT | Special Marine Warning | LWX | 87 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.